At 4am this morning, Colin sent an update to us, asking for our prayers for his ongoing struggle with Amyloidosis.

Dear Friends,

Just a few lines on my current health situation, which has plummeted over this past fortnight. I underwent a procedure at Belfast’s City Hospital for which I had to be admitted from Tuesday to Friday of last week in order to harvest stem cells from my bone marrow. There were not enough cells due to the negative action of the Chemotherapy and so I was given injections twice a day for a series of days preceding the treatment and also whilst the harvesting was taking place, but after an unsuccessful first day it was decided to give me a super injection of a similar nature, (which the doctor informed me cost £4,500 each), so they don’t use them unless absolutely necessary, and I had two of these on top of the other twice daily ones. Eventually they were happy and were able to gather enough cells along with plasma to store by freezing until such a time as I might need it for a future bone marrow transplant. It was about 9 hours of treatment on the next day including dialysis which I had to get late at night in the same hospital, so I finally got back to my ward around midnight, only to repeat the same procedure the next day, but not without violent vomiting and other such un-pleasantries induced by the drugs. At this point I started to get other disturbing side effects such as hallucinations which were so vivid and real that I could not tell the difference between reality and visions. It was AWFUL. I was eventually discharged with the assurance that I was stable enough to go home, but the side effects continued and got worse and worse and worse. This was a most terrifying experience for me, living alone as I do, trying to get to sleep in a darkened room but sleep evaded me. I ended up suffering acute sleep deprivation due to these symptoms which by sensory perception were far worse than any medical procedure I had endured so far. I thought I was going mad! I also experienced intense heat seizures that caused unbearable tingling or ‘pins and needles’ that radiated out across the body and up over my head which were accompanied by the most negative feeling imaginable. I cancelled all my usual activities of Messianic Fellowship, Hebrew class and Church as I felt unable to function normally in any way. It was even affecting my eyesight. At any rate on Monday morning I telephoned the haematology unit of the Ulster Hospital where I report for Chemotherapy and they brought me in as an emergency case and monitored my condition. It appears that due to me being on dialysis I was not able to dispel the toxins in my body over the whole weekend as the residue is got rid of through urination, the most normal of body functions that can cease once a person is on dialysis for a long period of time. Therefore the effects were much more concentrated in my case than what would be normally experienced by a person with kidney function, hence the heightened hallucinations and sweats. I was told that I would feel better after a couple of sessions of dialysis, and yes, I did feel markedly improved later that day upon leaving the Renal Unit of the same hospital. However, I have been rendered extremely exhausted from all the ordeal, and it was not the simple procedure I had imagined it to be, and I am still shaken up by the effects of these awful visual effects which are hard to erase from memory. I have been given sleeping tablets, which normally I am reluctant to use and the strongest level of oral painkillers which contain morphine to combat the severe pain in the spine which also accompanies these injections as the bone marrow is induced to grow again by artificial means. It is all very draining and I must admit, possibly the worst experience yet on this journey of mine since I was diagnosed with the Amyloidosis in October 2013.

Sorry for the long detailed report, but it is hard to appreciate the need of prayer until the reasons behind such a need are more fully understood. My main concern is that, whilst the side effects continue to decrease, I am still receiving injections whenever I go in for regular dialysis and this is causing a re-occurrence of the very toxins I am trying to remove. This has resulted in the whole cycle beginning to repeat itself again and I don’t know how I can possibly function or cope if this situation continues. I had booked to go to the CMJ Reps Conference in Hatfield on 12th -14th November, but I have had to cancel at last minute as the doctors deemed me unfit for travel also reinforced by my loss of weight from not being able to eat throughout the whole affair. Sorry to be a bearer of such negative tidings, but after some months of much improvement in my overall health (for which I thank God) which pleased the doctors no end, not to mention praying Christians, especially from CMJ, I am concerned that this latest episode will now set me back, for it has certainly rocked the boat as one doctor put it. The main thing is I am still looking to the LORD for total healing, and for relief in this current situation. Appreciating your continued prayers,

Yours in Yeshua’s grace,

Colin Nevin.


Sent at 4a.m. P.S. The time sent proves evasiveness of sleep.

Posted by Jacki Turnbull on .